Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
443757 tn?1217554790

Kidney pain?

I am a 27 yr old male, dxed geno 1a last August.  No visible liver damage and baseline VL of only 200k.  Began treatment in January w/ Pegasys 180/once a week and 1000mg Riba/day.  My GI told me being young and otherwise healthy that I should eradicate this demon now.  I have been UND since my first PCR test week 8, and am now at wk 24, halfway through, and just got my 2nd PCR done a few days ago, hoping it is still UND.  My question is, sometimes I feel a pain on my side towards the back which is in the area of my left kidney.  I had an ultrasound done on my kidneys about 8 mos ago and everything was fine according to it.  For my first few months of treatment I probably didnt drink nearly enough water and too much caffeine, but for the last 2 mos have drank plenty of water and hardly any caffeine.  Could the kidney pain be due to taking too many Riba pills and not drinking enough water?  Has anyone else experienced this while going through treament?  The pain is very intermittent and is not severe whatsoever, but I feel it.  I will talk to my GI at my next appt about this.
5 Responses
320078 tn?1278348320
Hey i dont know what that could be from, you may want to talk to you doc before your next appt.  just call and see what he says.

good luck

peace
rita
443757 tn?1217554790
I definitely will ask him.  Has anyone else heard of this pain at all while on treatment???
233616 tn?1312790796
the riba builds up...less water means concentration higher than normal.

In one study by K. LIndahl in Sweden higher Riba concentrations led to greater SVR but also to more anemia problems as well as higher rates of kidney failures. The riba is known to be rough on your kidneys.

Caffiene can cause kidney stones. Usually you have to drink it for many years, but the alkalines, inclusive of all forms od speed, have an irritating effect and change PH making stones more formable.
Also your genetics and cholesterol levels determine if and when you will get stones and how resislient your kidneys are, so at any age there is risk to certain people, and certainly to those on Riba therapy.

I would tell your doctor about the pain, especially if drinking water does not clear and keep it at bay.
Kidney and bladder infections are both more common while on chemo therapy.
mb
443757 tn?1217554790
God I hope it's not a kidney stone...that would be worse than chemotherapy...
233616 tn?1312790796
before getting too worried, and most stones pass while small and aren't painful if they pass when small...

but before getting worried, just go get a pee test.
Bacterial infection, lymphatic infections and the like are very common while on chemo.
Even though the INF boost your immune systems ability to fight HCV the Riba combo lowers disease resistence. PArticularly as your white cells, platelets etc go down...and everyone's go down...you resistance to simple bacteria goes down similarly.

Often a bladder infection will precede a kidney infection but not always.
Testing for bacteria etc. will rule out and nip any infection before the kidney is compromised.

when you drink caffiene it acts as a duiretic, removing essential minerals and flushing water from your system causing dehydration. Don't statrt drowning yourself in  water, but try to keep water with you at all times and sip throughout the day. Buying a water with added electrolytes (but no sugar) might be really wisdom.
Since you said excessive use I say this: I did know of one case where coffee alone, in excess led to coma...and almost to death....so the stuff really can drain you of natural elements your body must have. Nuff said. Love your body, without stimulants...long term you'll be glad you did.
You also should avoid all cola products, (except Hansens) as cola's and some non-colas contain phosphoric acid, which has to be neutralized in the stomach by calcium, which becomes bound in the process, which robs you of large amounts of calcium with every can. Calcium losses effect brain, bones, nerves and more.
mb
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.